Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 78, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 20, 2000, 2:36 AM CDT for Marshall County, Nemaha County, Kansas. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 2:36 AM CDT (07:36 UTC)
- Expired
- Jul 20, 2000, 3:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:42 AM CDT | Thunderstorm Wind 55 E | Summerfield, KS | |
| Jul 20, 3:08 AM CDT | Hail 1 | Seneca, KS | |
| Jul 20, 3:16 AM CDT | Thunderstorm Wind 55 E | Sabetha, KS | |
| Jul 20, 3:18 AM CDT | Hail 1 | Sabetha, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 200737 SVRTOP KSC117-131-200815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 236 AM CDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARSHALL COUNTY IN NORTHEAST KANSAS NEMAHA COUNTY IN NORTHEAST KANSAS * UNTIL 315 AM CDT * AT 234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 18 MILES NORTH OF BERN TO 4 MILES EAST OF OKETO...OR FROM 30 MILES NORTHWEST OF HIAWATHA TO 10 MILES NORTHEAST OF MARYSVILLE...MOVING SOUTHEAST AT 50 MPH. * SOME LOCATIONS AFFECTED... SUMMERFIELD BEATTIE AXTELL FRANKFORT BERN BAILEYVILLE SENECA SABETHA CENTRALIA GOLFBALL SIZED HAIL AND 60 MPH WINDS WERE REPORTED WITH THIS LINE OF STORMS ACROSS SOUTHEAST NEBRASKA. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. $$ 58
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:27 PM CDT, 11 hours 9 minutes earlier.
Area forecast discussion, Jul 19, 3:27 PM CDT, 11 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT WED JUL 19 2000 TIMING OF PRECIPIATION CHANCES AND TEMPERATURES CONTINUE TO BE FORECAST PROBLEMS. MODELS FAIRLY SIMILAR WITH WITH UPPER FEATURES THROUGH 24 HOURS WITH IMPULSE THAT SAGS SOUTHEAST OUT OF CENTRAL NEBRASKA...QPF FIELDS A BIT DIFFERENT THOUGH. AFTER LAST NIGHT'S DEVELOPMENTS...WHEN PRECIP PUSHED FAR SOUTH AND EAST...WILL KEEP SOME POPS EVERYWHERE TONIGHT...DESPITE MODELS NOT PUSHING ANY IN UNTIL AFTER 12Z. CORFIDI VECTORS WOULD PUSH ACTIVITY SOUTHEAST OVERNIGHT. PER SCENARIO PAST FEW DAYS...ACTIVITY DYING DOWN SOME BY AFTERNOON...BUT MODELS HINTING OF SURFACE BOUNDARY IN AREA SO WILL KEEP LOW POPS ALL DAY. TEMPERATURE WISE...GUIDANCE OVERNIGHT LOWS IN THE MIDDLE TO UPPER 60S LOOK FINE...AS FAR AS HIGHS TOMORROW...WILL FAVOR THE COOLER FAN NUMBERS. MODELS GO DIFFERENT WAYS 36 TO 48 HOURS WITH ETA AND AVN LOOKING LIKE SOME CONVECTIVE FEEDBACK WITH STRONG UPPER FEATURES. ALL MODELS INCREASING MID LEVEL VERTICAL MOTION FIELDS THURSDAY NIGHT AND FRIDAY...WITH H850 FRONT SAGGING SOUTHWARD DURING THE DAY FRIDAY. GIVEN THIS...WILL CARRY AT LEAST 40 PERCENT POPS THURSDAY NIGHT AND 30 PERCENTS ON FRIDAY. AGAIN CURRENT MODELS HINT OF PRECIP ENDING DURING THE DAY FRIDAY...BUT FOR NOW WILL KEEP AS ALL DAY CHANCE AS NOT SURE WHERE BOUNDARIES WILL BE. GUIDANCE TEMPS UPPER 70S TO LOWER 80S LOOK FINE} FOR HIGHS FRIDAY. .TOP...NONE PF
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:09 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 36 min |
| Jul 20, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.